Montana, 2005

High Wind in Montana, November 4, 2005

November 4, 2005 · NWS TFX · 1 event in 1 county or zone

A high wind event occurred during the late afternoon and early evening hours of the 4th. Reported wind speeds include a gust to 66 mph at East Glacier Park 8SE.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A high wind event occurred during the late afternoon and early evening hours of the 4th. Reported wind speeds include a gust to 66 mph at East Glacier Park 8SE.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Nov 4, 3:00 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Nov 4, 3:00 PM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
300 PM MST FRI NOV 4 2005

.DISCUSSION...
LIGHT SNOW SHOWERS CONTINUE TO FALL OVER THE ROCKY MOUNTAIN FRONT.
THE SNOW WILL BECOME MORE WIDESPREAD OVERNIGHT ALLOWING FOR A FEW
MORE INCHES OF SNOW TO FALL IN THAT REGION. PARTLY CLOUDY SKIES AND
COOL WEATHER EXPECTED OVER THE NORTH FOR TONIGHT...WHILE SCATTERED
SHOWERS WILL INCREASE OVER SOUTHWEST MONTANA AFTER MIDNIGHT. WINDS
WILL STILL BE BREEZY THROUGH THE EVENING HOURS...BUT ARE EXPECTED TO
REMAIN BELOW WARNING CRITERIA. THE WINDS WILL DECREASE IN INTENSITY
QUICKLY AFTER 6 PM THIS EVENING.

FOR SATURDAY...EXPECT ANOTHER BREEZY DAY OVER THE REGION AS A STRONG
WESTERLY FLOW WILL CONTINUE ALOFT. SCATTERED SHOWERS ARE POSSIBLE
OVER SOUTHWEST MONTANA AND THE ROCKY MOUNTAIN FRONT...BUT DOWNSLOPE
WINDS WILL LIMIT ANY PRECIP CHANCES OVER THE NORTHERN PLAINS.
TEMPERATURES WILL CONTINUE TO BE JUST BELOW NORMAL.

FOR SATURDAY NIGHT AND SUNDAY...ANOTHER AREA OF LOW PRESSURE WILL
MOVE EAST THROUGH THE REGION. MID LEVEL WINDS ARE PROGGED NEAR 60
KNOTS...BUT DUE TO THE TRACK OF THE SURFACE LOW I DO NOT THINK THE
STRONGEST MID LEVEL WINDS WILL MIX DOWN TO THE SURFACE AT THIS TIME.
ADDITIONALLY SNOW WILL DEVELOP OVER THE WESTERN MOUNTAINS SATURDAY
NIGHT AND SPREAD OUT OVER THE PLAINS BY SUNDAY MORNING AS A MIX OF
RAIN AND SNOW. A WINTER STORM WATCH HAS BEEN ISSUED FOR THE WESTERN
MOUNTAINS BECAUSE THE WINDS WILL BE JUST STRONG ENOUGH IN THE
MOUNTAIN PASSES TO REDUCE VISIBILITIES DUE TO THE FALLING AND
BLOWING AND DRIFTING OF THE SNOW. EXPECT TEMPERATURES TO BE BELOW
NORMAL DUE TO THE CLOUDS AND PRECIP. BRUSDA

SUNDAY NIGHT THROUGH FRIDAY...UNSETTLED PATTERN IN STORE FOR THE
EXTENDED PERIOD WITH A SURFACE COLD FRONT MOVING THROUGH THE CWA
SUNDAY NIGHT AND A STRONG UPPER LEVEL TROUGH APPROACHING QUICK ON
ITS HEELS. AS THE TROUGH MOVES IN...FEEL THERE IS ENOUGH ENERGY AND
MOISTURE TO WARRANT INCREASING POPS OVER THE PLAINS...WITH HIGHER
POPS OVER THE MOUNTAINS. HAVE ALSO LOWERED TEMPERATURES TO BE MORE
IN LINE WITH...BUT NOT AS COLD AS...MODEL GUIDANCE THROUGH MID WEEK.
A WEAK DIRTY RIDGE TRIES TO SET UP BY THE END OF THE WEEK FOR A
BRIEF AND SLIGHT WARM UP ON THURSDAY...BUT COLDER AIR CREEPS BACK IN
FOR FRIDAY. TEMPERATURES DURING THE ENTIRE EXTENDED PERIOD ARE
FAVORABLE FOR SNOW OVER THE PLAINS AT NIGHT...WITH A RAIN/SNOW MIX
DURING THE DAY. THOMSON/MPJ

&&

.AVIATION...
UPDATED 1735Z.
CLOUDS HAVE DISSIPATED OVER MUCH OF THE NORTH CENTRAL MONTANA PLAINS
FOR WIDESPREAD VFR CONDITIONS. HOWEVER...ISOLATED TO SCATTERED
SHOWERS WILL LINGER OVER THE WESTERN AND SOUTHWEST MOUNTAINS FOR
LOCAL MVFR CONDITIONS DUE TO LOWERED CEILINGS. GUSTY WEST WINDS
ALONG THE ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS WILL DROP OFF
AFTER 00Z EXCEPT IN THE FAVORED CANYONS AND PASSES. A WEAK SHORTWAVE
TROUGH WILL MOVE OVER CENTRAL MONTANA OVERNIGHT...FOR AN INCREASE IN
MID AND HIGH LEVEL CLOUDS OVER THE PLAINS...ALONG WITH SCATTERED TO
NUMEROUS SNOW SHOWERS NEAR THE CONTINENTAL DIVIDE. MPJ

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  29  47  28  42 /   0  10  20  30
CTB  27  43  26  37 /   0  10  30  30
HLN  29  46  30  43 /  20  20  30  50
BZN  26  45  28  45 /  10  20  30  30
WEY  19  35  18  34 /  40  40  60  50
DLN  28  42  29  43 /  20  20  50  50
HVR  27  49  25  42 /   0  10   0  30
LWT  27  46  26  44 /   0  10  10  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
...WINTER STORM WATCH FROM SATURDAY EVENING THROUGH SUNDAY MORNING
   FOR THE ROCKY MOUNTAIN FRONT...

&&

SHORT TERM...BRUSDA
LONG TERM...THOMSON/MPJ
AVIATION...MPJ

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Nov 4, 2:35 PM MST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
235 PM MST FRI NOV 4 2005

MTZ009-048-051300-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
235 PM MST FRI NOV 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SUSTAINED
WEST TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH WILL
CONTINUE THROUGH THIS AFTERNOON. THE GUSTY WINDS WILL DIMINISH DURING
THE EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD SNOWFALL COMBINED WITH VERY WINDY CONDITIONS WILL
DEVELOP ONCE AGAIN ON SATURDAY EVENING. A WINTER STORM WATCH HAS
BEEN ISSUED FOR SATURDAY NIGHT THROUGH NOON SUNDAY. PLEASE REFER
TO GTFWSWTFX FOR FURTHER DETAILS.

COLD...BREEZY AND SNOWY WEATHER WILL CONTINUE OFF AND ON THROUGH
NEXT THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-010>015-044>047-049>055-051300-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
235 PM MST FRI NOV 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SUSTAINED WEST TO SOUTHWEST WINDS OF 15 TO 30 MPH WITH GUSTS TO 40
MPH ARE EXPECTED SATURDAY AND SUNDAY. ACCUMULATING SNOW FALL IS
EXPECTED OVER THE SOUTHWEST SUNDAY THROUGH MONDAY. REDUCED VISIBILITY
IS POSSIBLE IN MOUNTAIN PASSES.

COLD...BREEZY AND OCCASIONALLY SNOWY WEATHER WILL CONTINUE OFF
AND ON THROUGH NEXT THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
November 4, 5:20 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5480391.